Maine, 2002

Hail in Maine, August 15, 2002

August 15, 2002 · NWS CAR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 15, 2:00 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT THU AUG 15 2002

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL PRODCUE SCATTERED SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND NORTHERN MAINE TONIGHT. SOME OF THE STORMS
WILL PRODUCE LOCALLY DAMAGING WIND...HEAVY RAIN AND HAIL. THEN A WEAK COLD
FRONT TO BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE
REGION ON FRIDAY. WEAK HIGH PRESSURE WILL PRODUCE A SUNNY DAY ON SATURDAY
WITH LESS HUMIDITY.

DISCUSSION...
WEAK SHORT WAVE SHOWING UP ON WATER VAPOR IMAGE ENTERING NW MAINE. THIS
FEATURE ALONG WITH DEEPER MOISTURE WILL PRODUCE QUITE A FEW SHOWERS/STORMS
OVE THE NORTH EARLY TONIGHT. WITH CAPES PUSHING 2000J EXPECT SOME OF THESE
WILL PULSE TO SEVERE LEVELS. ANOTHER WEAK SHORT MAY TRIGGER MORE NOCTURNAL
CONVECTION OVER NORTHERN/CENTRAL MAINE LATE TONIGHT. WEAK FRONT WILL ACT
ON WARM/HUMID AIRMASS ON FRI AND PRODUCE SCATTERED/SHOWERS STORMS...MAINLY
OVER THE DOWNEAST. SHORT RANGE MODELS BRING DRYER AIR INTO NORTHERN MAINE
FRI AFTERNOON WITH A DRY WEDGE DUE TO SUBSIDENCE OVER THE AREA ON SAT.
THIS WILL PRODUCE A BRIGHT...WARM AND SOMEWHAT LESS HUMID DAY ON SAT. 12Z
AVN AGRESS WITH 00Z ENSEMBLE IN BRING A DECENT COLD FRONT TO NW MAINE SUN
EVENING WHICH WILL CROSS THE ENTIRE AREA SUN NIGHT. THIS SHOULD BE
ACCOMPANIED BY A LINE OF THUNDERSTORMS. THEN DRY AND COOLER WEATHER IN
STORE FOR AT LEAST THE FIRST HALF OF NEXT WEEK.

WILL GNERALLY GO ON HIGHER SIDE OF GUIDANCE TEMPERATURES THROUGH SUN AS
ANY COOLING WILL BE MARGINAL AT BEST. AVN MOS CAPTURES COOLING NEXT WEEK.
WILL TREND POPS HIGHER TONIGHT OVER THE N. SCATTERED TYPE POPS LOOK GOOD
ON FRI.

COASTAL WATERS: SEAS INCREASING INTO THE 3-5 FT RANGE TRIGGERED SCA THROUGH
TNGT. OTHERWISE FOG WILL CONT INTO FRI AS WELL.

.CAR...SCA.

GABRIC

In the hours before

Special weather statement, Aug 15, 1:31 PM EST, 44 minutes before
MEZ010-151915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EDT THU AUG 15 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 225 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES WEST OF BLANCHARD. THE STORM WAS MOVING EAST
AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    BLANCHARD...          MONSON...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4530 6988 4518 6970 4531 6926 4552 6947

APFFEL
NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
August 15, 2:15 PM EST
Where
Aroostook County, 2 mi E of Easton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.630, -67.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312502.